Blog changes

Thanks to everyone who followed Training Because I Can! over the last nine years. This blog started with Addison's Disease, hypothyroidism and a crazy idea of doing an Ironman distance triathlon. My life has changed and so has this blog. I am using this blog strictly for Addison's Support topics from here on out. I hope to continue providing people with hints for living life well with adrenal insufficiency.

Friday, February 24, 2017

Thoughts on hydrocortisone over replacement

I've been trying to put off writing this blog post for a while.  It's hard to admit that things that are completely within my control have gone haywire. Here it is.  I am not looking for sympathy nor am I attempting to get attention.  I want others to learn from my experiences.

I have spent a long time being over replaced on hydrocortisone.  I didn't know it.  I have always told people, "You will know if you're over replaced!  You will get fat and not sleep!"

Because I get a lot of exercise, my hydrocortisone needs are higher than the average person's.  Also, I think most of us think that if we feel bad, more HC will help us feel better.

From January of 2016 through July of 2016, I got A LOT of exercise and completed a run from the lowest point in the US to the highest point in the US.  It was hot and the effort was physically demanding.  It required a lot of HC.  When I was done training and with the run, I gave my body some time off.  I only taught spin classes and ran for fun. I couldn't do much more as I had splitting headaches (not migraines these were full on, straight up headaches).  I noticed my blood pressure was crazy high.  What did I do for this unrelenting pain?  I took more HC.

The headaches and high BP persisted until January.  I did try to get help from the medical community.  Their suggestion:  beta blockers or calcium channel blockers.  My reply:  NO.  I knew that the high BP was a symptom of something being wrong.  I needed to eliminate the cause of the high BP and headaches, not mask them and make myself incapable of exercise.  I lowered my florinef to no avail.  It might even have raised my BP.  I got my thyroid checked and it was nearly perfect.  Iron, fine.  I went off all of the supplements that I was on that were unnecessary.  Finally, I had nothing left to change.

In the mean time, I had become less and less able to exercise, sleep became less, hair falling out like crazy and I got a kidney stone.  BP remained impressively high.  Headaches consistent.

The only thing left to change was my hydrocortisone.  Hesitantly, I decreased it on January 8.  Within days, my headaches were gone.  Within a week, my BP back to normal.  Within two weeks, my appetite decreased.  I hadn't realized I was eating so much and so often until I wasn't nearly as hungry.  I think it's important to note, I didn't gain weight from too much HC.  I always assumed that if I took too much HC, I'd get fat and I'd immediately know that I was over replaced.

It's been almost seven weeks since I decreased my hydrocortisone.  My weight is about the same.  I am sleeping better.  My eczema has flared like nobody's business (because there's less HC in my system).  My hair is still falling out badly enough that I will soon need to wear a turban.  I'm not kidding.  [I have read that hormonal hair loss takes three months to stop and then reverse, my fingers are crossed that the loss will slow, stop and reverse in the next few weeks.]  I have what I think is a stress fracture in my foot, probably from spilling calcium.  I am a hot mess but trying to learn from my experiences.

I am taking this less mobile time in my life to find a new routine in my daily life and exercise life.  Live and learn!
Post a Comment